Maine, 2014Hail and Damaging Winds in Maine, July 15, 2014
July 15, 2014 · NWS GYX · 10 events in 6 counties and zones
A very warm and humid airmass was in place across the region on the afternoon of July 15th. Precipitable water values over 2 inches and strong deep layer shear combined with high capes to produce numerous severe thunderstorms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and humid airmass was in place across the region on the afternoon of July 15th. Precipitable water values over 2 inches and strong deep layer shear combined with high capes to produce numerous severe thunderstorms during the afternoon and evening. Large hail, damaging winds and flash flooding were the main threats on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 15, 2:09 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 15, 2:09 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT TUE JUL 15 2014
.SYNOPSIS...
A HUMID AIRMASS WILL REMAIN IN PLACE TONIGHT THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY...SOME PRODUCING
TORRENTIAL DOWNPOURS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE
REGION LATE WEDNESDAY BRINGING IN A COOLER AND DRIER AIRMASS FOR
LATE WEEK AND WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
VERY MOIST AIRMASS REMAINS IN PLACE AND WILL CONTINUE TO DO SO
THROUGH MUCH OF WEDNESDAY. BREAKS OF SUNSHINE...ESPECIALLY ACROSS
SOUTHERN ZONES...HAS AIDED IN 1000-2000 J/KG OF SBCAPE ACROSS A
GOOD PORTION OF THE CWA. THIS COUPLED WITH 40-50 KT OF DEEP LAYER
SHEAR SHOULD RESULT IN AT LEAST A FEW THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE MAIN THREAT BEING DAMAGING WINDS AND
LOCALIZED FLASH FLOODING /WITH 2 INCH PWATS/. AN ISOLD TORNADO OR
TWO CANNOT BE RULED OUT WITH WEAKENING WARM FRONT STILL VERY
SLOWLY PUSHING NORTHWARD ACROSS THE AREA. THE SVR THREAT WILL WANE
LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING...BUT THE
FLASH FLOOD THREAT WILL CONTINUE OVERNIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
HEAVY RAINFALL AND ATTENDANT FLASH FLOOD THREAT WILL CONTINUE
MAINLY THROUGH WEDNESDAY MORNING. A COLD FRONT SHOULD MOVE
OFFSHORE LATE IN THE DAY ENDING THE THREAT FOR HEAVY RAINFALL. A
COOLER AND DRIER AIRMASS WILL MOVE IN FOR WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH WILL BE SLOW TO MOVE THROUGH BUT SHOULD FINALLY
CLEAR THE AREA BY EARLY FRIDAY. NOT EXPECTING ANY KIND OF
ORGANIZED CONVECTION ON THURSDAY BUT A FEW ISOLATED THUNDERSTORMS
COULD FIRE OFF THE MOUNTAINS. ONCE THE UPPER LEVEL TROUGH CLEARS
THE REGION THOUGH HIGH PRESSURE SHOULD DOMINATE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY/...
TAF SITES WILL REMAIN QUITE VARIED ACROSS THE REGION. EXPECT ALL
LOCATIONS TO SEE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NORTHERN TAF SITES WILL CONTINUE IFR/LIFR CONDITIONS
THROUGH THIS EVENING AND OVERNIGHT. OTHER LOCATIONS WILL SEE
CONDITIONS DETERIORATE TO IFR/LIFR OVERNIGHT AS FOG SETS UP.
CONDITIONS WILL BE SLOW TO IMPROVE TOMORROW.
LONG TERM...
PRIMARILY VFR CONDITIONS EXPECTED THROUGHOUT THE PERIOD.
&&
.MARINE...
SHORT TERM /THROUGH WEDNESDAY/...
SOUTHWEST FLOW WILL INCREASE TONIGHT ALONG WITH SEAS. SCA FOR SEAS HAS
BEEN EXTENDED THROUGH WED AS MAINLY SEAS TOUCH SCA CRITERIA.
LONG TERM...
NO FLAGS EXPECTED.
&&
.HYDROLOGY...FLASH FLOOD THREAT CONTINUES THROUGH AT LEAST
WEDNESDAY MORNING. BASIN AVERAGE QPF IS EXPECTED TO BE 1-3 INCHES
ALTHOUGH LOCALIZED AMOUNTS IN AREAS OF TRAINING STORMS COULD BE AS
MUCH AS 4 TO 5 INCHES.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MEZ007>009-
012>014-018>028.
NH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NHZ001>010-013-
014.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 PM THIS EVENING
TO 6 PM EDT WEDNESDAY FOR ANZ150-152-154.
&&
SYNOPSIS...
NEAR TERM...EKSTER
SHORT TERM...EKSTER
LONG TERM...POHL
AVIATION...POHL
MARINE...EKSTER/POHL
HYDROLOGY...EKSTERHazardous weather outlook, Jul 15, 12:43 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
143 PM EDT TUE JUL 15 2014
MEZ007>009-012>014-018>022-NHZ001>010-013-161745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
143 PM EDT TUE JUL 15 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW
STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL
DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE
RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL THROUGH WEDNESDAY AS A FRONT STALLS IN THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ023>028-NHZ014-161745-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
143 PM EDT TUE JUL 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW
STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL
DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE
RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL THROUGH WEDNESDAY AS A FRONT STALLS IN THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-161745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
143 PM EDT TUE JUL 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW
STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL
DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED WATERSPOUT CANNOT BE
RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 15, 2:58 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
358 PM EDT TUE JUL 15 2014
MEZ018-019-152045-
INTERIOR CUMBERLAND-INTERIOR YORK-
358 PM EDT TUE JUL 15 2014
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 445 PM EDT...
AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LIMINGTON...OR ABOUT 17 MILES
SOUTHWEST OF NORTH WINDHAM...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LIMERICK...LIMINGTON...
BALDWIN...STEEP FALLS...EAST SEBAGO...STANDISH...SEBAGO LAKE STATE
PARK...LOWER BAY...BIG BASIN AND FRYE ISLAND THROUGH 445 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4374 7085 4402 7048 4401 7043 4399 7040
4400 7039 4399 7036 4401 7034 4386 7022
4363 7076
MLELocal storm report, Jul 15, 2:59 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 5 ENE HAVERHILL 44.06N 71.98W
07/15/2014 GRAFTON NH FIRE DEPT/RESCUE
TREE BLOCKING BENTON ROAD WITH POWER LINES DOWN.
&&
EVENT NUMBER GYX1400093
POHLSpecial weather statement, Jul 15, 3:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT TUE JUL 15 2014
MEZ018-019-023-024-152130-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR YORK-
442 PM EDT TUE JUL 15 2014
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 530 PM EDT...
AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF ALFRED...MOVING
NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND SANFORD...ALFRED...WATERBORO...KENNEBUNK...LYMAN...
DAYTON...GOODWINS MILLS...HOLLIS...BIDDEFORD AND BAR MILLS THROUGH
530 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4372 7061 4361 7026 4330 7064 4343 7081
MLE
Thunderstorm Wind, Androscoggin
- When
- July 15, 3:45 PM EST to 3:50 PM EST
- Where
- Androscoggin County, 0.85 mi SW of Poland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.060, -70.390
A severe thunderstorm downed large branches in Poland.
Hail, Cumberland
- When
- July 15, 4:20 PM EST to 4:25 PM EST
- Where
- Cumberland County, 0.69 mi N of Stroudwater
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 43.660, -70.320
A severe thunderstorm produced 1.25 inch hail in the Stroudwater section of Portland.
Thunderstorm Wind, Cumberland
- When
- July 15, 4:20 PM EST to 4:24 PM EST
- Where
- Cumberland County, 1.47 mi SSW of Prides Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.700, -70.340
A severe thunderstorm dropped a tree on a house on East Bridge Street in Westbrook.
Hail, Franklin
- When
- July 15, 4:26 PM EST to 4:30 PM EST
- Where
- Franklin County, 2.29 mi NNE of Allens Mills
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 44.750, -70.060
A severe thunderstorm produced 1 inch hail near Industry.
Hail, Franklin
- When
- July 15, 4:30 PM EST to 4:35 PM EST
- Where
- Franklin County, 1.38 mi N of West Mills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.790, -70.020
A severe thunderstorm produced 1 inch hail near West Mills.
Thunderstorm Wind, York
- When
- July 15, 4:30 PM EST to 4:35 PM EST
- Where
- York County, 0.5 mi E of Bartlett Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.400, -70.520
A severe thunderstorm downed trees in South Arundel.
Thunderstorm Wind, Franklin
- When
- July 15, 5:15 PM EST to 5:19 PM EST
- Where
- Franklin County, 2.55 mi ESE of Allens Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.710, -70.030
A severe thunderstorm downed trees blocking Industry Road near Allens Mills.
Thunderstorm Wind, Somerset
- When
- July 15, 5:27 PM EST to 5:32 PM EST
- Where
- Somerset County, 0.49 mi W of Anson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.800, -69.890
A severe thunderstorm downed trees in Anson.
Thunderstorm Wind, Somerset
- When
- July 15, 5:27 PM EST to 5:31 PM EST
- Where
- Somerset County, Anson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.800, -69.880
A severe thunderstorm downed trees on Golf Course Road in Anson.
Thunderstorm Wind, Lincoln
- When
- July 15, 6:05 PM EST to 6:10 PM EST
- Where
- Lincoln County, 2.07 mi S of Damariscotta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.000, -69.530
A severe thunderstorm downed a large tree blocking traffic on Route 129 in Damariscotta.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 15 to 16, 20141 death · 1 injured · $225,000 · 5 events
- Damaging Wind in Maine, July 15, 2014$1.4 million · 70 kt wind · 1 event
- Flash Flooding and Hail in New Mexico, July 15 to 16, 2014$565,000 · 0.75 in hail · 5 events
- Flash Flood in Idaho, July 15, 2014$600,000 · 1 event
- Lightning Strikes in North Carolina, July 15, 2014$425,000 · 5 events
- Flash Flood and Heavy Rain in Colorado, July 15, 2014$250,000 · 2 events
- Flash Flooding in Maine, July 15, 2014$200,000 · 3 events
- Lightning Strike in Louisiana, July 15, 2014$200,000 · 1 event
- Flash Flooding and Flood in North Carolina, July 15 to 16, 2014$115,000 · 50 kt wind · 10 events
- Flash Flooding and Damaging Winds in Massachusetts, July 15 to 16, 2014$119,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 15, 2014$56,000 · 1 in hail · 13 events
- Flash Flooding and Lightning Strike in New Hampshire, July 15, 2014$80,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536525, 536514, 536520, 536515, 536516, 536517, 536521, 536518, 536522, 536526.